Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 145, NWS Quad Cities, IA

September 7, 2001Iowa County, Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 7, 2001, 11:20 PM CDT for Iowa County, Johnson County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 11:20 PM CDT (04:20 UTC)
Expired
Sep 8, 2001, 12:00 AM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Iowa County, IA, Johnson County, IA

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr
Sep 7, 11:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KDVN 080420
SVRMLI
IAC095-103-080500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
1120 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA
  JOHNSON COUNTY IN EAST CENTRAL IOWA

* UNTIL MIDNIGHT CDT

* AT 1116 PM CDT...TRAINED SPOTTERS REPORTED AND RADAR INDICATED     
   SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS 6 MILES EAST OF     
   WILLIAMSBURG...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   OXFORD BY 1125 PM CDT.
   TIFFIN BY 1130 PM CDT.
   CORALVILLE BY 1135 PM CDT.
   IOWA CITY BY 1140 PM CDT.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF
LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE
COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT
UNTIL THE STORM PASSES.

LAT...LON 4183 9207 4154 9219 4151 9143 4182 9140

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:41 PM CDT, 8 hours 39 minutes earlier.

Area forecast discussion, Sep 7, 2:41 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI SEP 7 2001

LONGWAVE TROUGH WAS CENTERED OVER ROCKIES AT 12Z WITH 120 KT H25 JET
DIVING INTO NORTHERN IDAHO. AT H5...THREE MAIN SHORTWAVES TO FOCUS
ON. FIRST THAT PRODUCED MORNING ROUND OF TSRA ACROSS IA WAS
RESPONSIBLE FOR LONG SQUALL LINE ACROSS WI AT 18Z. SECOND WAS NOT AS
ACTIVE MOVING ACROSS NE KS/NW MO. THIRD WAS AT BASE OF TROUGH WITH
GOOD CIRCULATION SEEN ON WATER VAPOR MOVING INTO WESTERN KS. AT
SURFACE...A LOW WAS CENTERED JUST NORTH OF MSP WITH COLD FRONT
TRAILING SW TO ANOTHER LOW OVER S CENTRAL KS. DEEP TROPICAL LIKE
MOISTURE WAS AHEAD OF FRONT WITH H85 DEWPOINTS WELL INTO MID TEENS
STREAMING NE ON 40KT H85 WINDS INTO EASTERN IA. FORECAST CHALLENGE
IS TIMING OF HEAVY RAIN PRODUCING THUNDERSTORMS TONIGHT AND FIRST
HALF OF SATURDAY...THEN DEGREE OF COOLDOWN AND POPS THROUGH WEEKEND
AS UPPER TROUGH APPROACHES.

MODELS INITIALIZED OK WITH MAIN FEATURES THIS MORNING. ETA AND AVN
HAD BETTER HANDLE ON SHORTWAVES IN AREA AT 18Z THAN NGM. NGM ALSO
HAD SURFACE FRONT HANGING UP OVER FORECAST AREA THROUGH SATURDAY...
WHILE AVN AND ETA CONTINUED TO PUSH FRONT SE...WHICH SEEMED MORE
REALISTIC GIVEN PROGRESSIVE NATURE OF STILL DIGGING UPPER SYSTEM.
WILL GENERALLY FOLLOW BLEND...LEANING TOWARD SLIGHTLY FASTER AVN
EASTWARD PROGRESSION OF UPPER WAVE SUNDAY AND MONDAY.

IN NEAR TERM...DECREASING DEBRIS CLOUD COVER ACROSS CWA EARLY THIS
AFTERNOON WILL FURTHER DESTABILIZE THE BOUNDARY LAYER TO SET STAGE
FOR ROUND OF EVENING CONVECTION AS 2ND AFOREMENTIONED SHORTWAVE
APPROACHES. ASSOCIATED H5 VORT MAX PROGGED OVER MLI TO DBQ AREA BY
00Z. AM ANTICIPATING A FEW LINES OF CONVECTION WITH ISOLATED SEVERE
WIND GUSTS BEFORE SUNSET TO MOVE NE ACROSS CWA. MUCH LIKE LAST
NIGHT...WILL SEE A BREAK WITH CLEARING SKIES AFTER SUNSET BEFORE
MORE VIGOURUS SHORTWAVE APPROACHES TOWARD MORNING. MAIN THREAT FROM
THIS ROUND WILL BE HEAVY RAINFALL AS PRECIPITABLE H20 STAYS IN RANGE
OF 1.5 TO NEAR 2 INCHES. DO NOT FORESEE SIGNIFICANT FLASH FLOOD
THREAT DUE TO RELATIVELY HIGH FF VALUES...BUT WILL MENTION LOCALLY
HEAVY RAIN AS MID LEVEL FORCING...UPPER DIVERGENCE AND APPROACHING
SURFACE FRONT POINT TOWARD WIDESPREAD SHOWERS AND THUNDERSTORMS BY
12Z. WILL BREAK OUT EVENING PERIOD IN ALL ZONES TO TREND THE ABOVE
SCENARIO WITH SCATTERED TSRA...THEN LIKELY TOWARD MORNING. GUIDANCE
LOWS IN UPPER 60S TO LOWER 70S LOOK REASONABLE GIVEN HIGH DEWPOINTS
AND WINDS STAYING UP.

ON SATURDAY...WILL KEEP LIKELY POPS GOING THROUGH MORNING.
SUBSIDENCE BEHIND FRONT WILL BRING PARTIAL CLEARING. BOUNDARY LAYER
WILL BE MUCH MORE STABLE AND NO SIGNIFICANT FOCUS FOR CONVECTION
INDICATED SO WILL GO ONLY WITH ISOLATED AFTERNOON SHOWERS. WILL GO
NEAR TO ABOVE GUIDANCE WITH HIGHS MAINLY IN LOW TO MID 70S
CONSISTENT WITH CURRENT TEMPERATURE TRENDS BEHIND FRONT. WILL ADD
SCATTERED POPS FOR SUNDAY AFTERNOON AND NIGHT AS UPPER TROUGH
APPROACHES. N-NE FLOW WILL LIMIT HIGHS ONLY TO 60S.

12Z AVN AND MEDIUM RANGE GUIDANCE NOT AS PROGRESSIVE WITH TROUGH
PASSAGE AND DELAYED BY 24 HOURS. WILL ADD CHANCE OF SHOWERS TO
MONDAY BUT OTHERWISE EXPECT NO SIGNIFICANT CHANGES TO EXTENDED.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS

In the hours before

Local storm report, Sep 7, 7:31 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LENA                      IL   WIND DAMAGE
09/07/01   STEPHENSON                     TREES DOWN AND CROP DAMAGE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Sep 7, 7:34 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    1 E ORANGEVILLE           IL   60 MPH TSTM GUST
09/07/01   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 7, 8:55 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    VINTON                    IA   45 MPH TSTM GUST
09/07/01   BENTON

0510 PM    IOWA CITY                 IA   50 MPH TSTM GUST
09/07/01   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0525 PM    1 SW GALENA               IL   WIND DAMAGE
09/07/01   JODAVIESS                      SWINGSET AND
                                          OUTBUILDINGS DAMAGED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0545 PM    3 N DUNDEE                IA   WIND DAMAGE
09/07/01   DELAWARE                       TREES DOWN AT BACKBONE
                                          STATE PARK. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0550 PM    LENA                      IL   45 MPH TSTM GUST
09/07/01   STEPHENSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0554 PM    ORANGEVILLE               IL   45 MPH TSTM GUST
09/07/01   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

0556 PM    14 NW FREEPORT            IL   50 MPH TSTM GUST
09/07/01   STEPHENSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0600 PM    LENA                      IL   WIND DAMAGE
09/07/01   STEPHENSON                     WIND AND  CROP DAMAGE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0610 PM    WAPELLO                   IA   .88 INCH HAIL
09/07/01   LOUISA                         REPORTED BY STORM
                                          SPOTTER.

0610 PM    1 E ORANGEVILLE           IL   60 MPH TSTM GUST
09/07/01   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

0620 PM    STOCKTON                  IL   HEAVY RAIN
09/07/01   JODAVIESS                      1.50 INCHES EVENT
                                          DURATION 60 MINUTES.
                                          REPORTED BY STORM
                                          SPOTTER.

0620 PM    SAVANNA                   IL   WIND DAMAGE
09/07/01   CARROLL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND LIMBS DOWN.

0625 PM    1 SW GALENA               IL   WIND DAMAGE
09/07/01   JODAVIESS                      SWINGSET AND
                                          OUTBUILDINGS DAMAGED.
                                          REPORTED BY PUBLIC AND LAW
                                          ENFORCEMENT OFFICIAL.

0650 PM    LENA                      IL   45 MPH TSTM GUST
09/07/01   STEPHENSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0654 PM    ORANGEVILLE               IL   45 MPH TSTM GUST
09/07/01   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

0656 PM    14 NW FREEPORT            IL   50 MPH TSTM GUST
09/07/01   STEPHENSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0700 PM    LENA                      IL   WIND DAMAGE
09/07/01   STEPHENSON                     TREES DOWN AND CROP DAMAGE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0710 PM    WAPELLO                   IA   .88 INCH HAIL
09/07/01   LOUISA                         REPORTED BY STORM
                                          SPOTTER.

0710 PM    1 E ORANGEVILLE           IL   60 MPH TSTM GUST
09/07/01   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

0720 PM    STOCKTON                  IL   HEAVY RAIN
09/07/01   JODAVIESS                      1.50 INCHES EVENT
                                          DURATION 60 MINUTES.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Sep 7, 9:06 PM CDT, 2 hours 14 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT FRI SEP 7 2001

...SEVERE THUNDERSTORM WATCH UPDATE FOR THE QUAD CITIES AREA OF
RESPONSIBILITY...

A SEVERE THUNDERSTORM WATCH...WATCH NUMBER 722...IS IN EFFECT
UNTIL 1 AM FOR MUCH OF SOUTHERN IOWA INTO NORTHWEST ILLINOIS...
INCLUDING THE FOLLOWING COUNTIES...

IN ILLINOIS...MERCER...HENDERSON...AND WARREN.
IN IOWA...JOHNSON...IOWA...KEOKUK...WASHINGTON...LOUISA...
JEFFERSON...HENRY...DES MOINES...VAN BUREN...AND LEE.

ANOTHER SEVERE THUNDERSTORM WATCH...WATCH NUMBER 723...IS IN
EFFECT UNTIL 2 AM FOR MUCH OF NORTHERN MISSOURI AND WEST CENTRAL
ILLINOIS...INCLUDING THE FOLLOWING COUNTIES...

IN ILLINOIS...HANCOCK AND MCDONOUGH.
IN MISSOURI...SCOTLAND AND CLARK.

SEVERE THUNDERSTORM WATCH NUMBER 719 ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT FOR PARTS OF EAST CENTRAL AND NORTHWEST IOWA...
INCLUDING THE FOLLOWING COUNTIES...

IN IOWA...SCOTT...MUSCATINE...CEDAR...CLINTON...JONES...AND JACKSON.
IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...BUREAU...AND HENRY.

THERE ARE CURRENTLY NO WATCHES IN EFFECT FOR THE FOLLOWING
COUNTIES IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...AND
LINN.

HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 70 MPH ARE
POSSIBLE IN THE WATCH AREA.
Local storm report, Sep 7, 10:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    BELLE PLAINE              IA   70 MPH TSTM GUST
09/07/01   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1030 PM    BELLE PLAINE              IA   WIND DAMAGE
09/07/01   BENTON                         TREES AND POWER LINES
                                          DOWN IN TOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

1052 PM    GARRISON                  IA   60 MPH TSTM GUST
09/07/01   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Sep 7, 11:15 PM CDT, 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 PM CDT FRI SEP 7 2001

...SEVERE THUNDERSTORM WATCH UPDATE FOR THE QUAD CITIES AREA OF
RESPONSIBILITY...

A NEW SEVERE THUNDERSTORM WATCH...WATCH NUMBER 725...IS IN EFFECT
UNTIL 3 AM FOR MUCH OF EASTERN IOWA...AND NORTHWEST AND WEST CENTRAL
ILLINOIS. THIS NEW WATCH REPLACES SEVERE THUNDERSTORM WATCH 719 IN
EFFECT UNTIL MIDNIGHT AND NOW INCLUDES THE FOLLOWING COUNTIES...

IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON...AND WARREN.

IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...
JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE...
KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN
BUREN...AND LEE.

SEVERE THUNDERSTORM WATCH NUMBER 723...CONTINUES IN EFFECT UNTIL 2 AM
FOR MUCH OF NORTHERN MISSOURI AND PORTIONS OF WEST CENTRAL
ILLINOIS...INCLUDING THE FOLLOWING COUNTIES...

IN ILLINOIS...HANCOCK AND MCDONOUGH.
IN MISSOURI...SCOTLAND AND CLARK.

HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 70 MPH ARE
POSSIBLE IN THE WATCH AREAS.

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:54 PM CDTSevere Thunderstorm WarningDVNClinton, Scott36 min
Sep 7, 10:11 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa64 min
Sep 7, 10:58 PM CDTSevere Thunderstorm WarningDVNBuchanan, Linn62 min
Sep 7, 11:03 PM CDTSevere Thunderstorm WarningDVNKeokuk57 min
Sep 7, 11:27 PM CDTSevere Thunderstorm WarningDVNDelaware63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.